06-28-2018 06:48 AM
This is the first time I have written on this forum. I am experiencing an issue that seems quite notorious with the y700, yet I was unable to solve it. I have read a ton of info the last few days on the internet and this forum but the "symptoms" were different from mine and the solutions i found either void warranty (my laptop is still in active warranty) or seem ridiculous (changing many basic options like voltage and so on) especially in my case. The other solutions i tried did not seem to work so i am posting a new topic here.
My system: Lenovo Y700 -15isk (16 GB RAM), with Intel core i7-6700HQ CPU, Intel HD 530 Integrated graphics, and Nvidia GeForce GTX 960m 4GB dedicated video. I have been using this PC for a year and a half with no problems, the performance was excellent.
HOWEVER, 10 days ago (give or take) while playing Dota 2, for the first time the game felt very sluggish and would freeze from time to time. I checked Task Manager and found the CPU throttling like crazy (going from around 3.2 GHz down to minimal 798 MHz every few seconds). I checked temperatures and found the CPU reaching 95-100 degrees Celcius which is ridiculous! I checked with intel website and found that my CPU has TJUNCTION temperature of 100°C. Screenshots attached.
The point is, I NEVER had anything like this happen before last week, everything was perfect. Nvidia GeForce Experience suggests the highest Dota 2 settings as optimal for my PC and I had no problems playing at the highest settings up until a week ago. Actually I could play, write Word documents, watch HD videos and browse at the same time with no lagg, throttling, overheating that i can remember.
I contacted Intel, they helpfully stated that I indeed have a problem . I updated every component that the Lenovo driver website had updates for (including BIOS) and the result is still overheating.
Just to clear any unnecessary questions - no updates were installed nor settings were changed before the overheating began, the laptop is always on a cooling pad, it is plugged to power, no airvents are covered, nothnig is changed in the environment, uses Balanced power plan. I don't think any of this has got to do with the problem since it was the same for the last 1.5 years and the overheating began suddenly only recently. The problem seems to persist with other intensive programs not just Dota 2.
What is even stranger is that i ran the Lenovo Vantage full hardware scan, and it ran for a few hours and no problems were found. I also ran the Intel Processor Diagnostic Tool, which found no problems, BUT if i ran it immeadiately after playing Dota 2, it would fail due to reaching 100C. However if i dont run it after playing, the test pushes the CPU to 100% utilisation at about 3.2 GHz and the temperatures would not rise above 85C. And if that was not confusing enough, the GPU temperature would not exceed 85C.
I did notice that sometimes for the first few minutes of playing the CPU would operate on baase frequency (2.6 GHz) and the temperature would be normal (around 80C), however, at some point the CPU would go to 3.2GHz and the temperature rises to 100C and the throttling begins. I then decided to lower the Maximum Processor State to 99%, however for some reason when i start the game the CPU still goes to Turbo (or however it is called) at about 3.2 GHz and the problem appears.
Also Lenovo Extreme Cooling feature doesn't seem to help, it only reduces a few degrees, but the throttling continues.
I cheked the ton of other info with "solutions" like removing the filter cloth, changing voltage, putting ice under the cooling pad, changing thermal paste and so on. However, those things void warranty and ultimately I don't really believe they apply to me, because I have been using the laptop for quite some time with no issues (i see many people had this throttling issue right off the bat) and the overheating began recently, so I would rather eliminate the cause than try quck fixes or change the state of the system just to compensate.
Sorry for the long post, i wanted to give as much info as possible.
What do you think can cause this sudden change? Anyone experiencing the same issue?
Thanks in advance!